Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 21, 2019, 3:51 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2019, 3:51 PM MDT (21:51 UTC)
- Expired
- Jun 21, 2019, 4:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:55 PM MDT | HAIL 1.8 | 3 Se Simla, CO | |
| Jun 21, 4:03 PM MDT | HAIL 2.75 | 3 N Matheson, CO | |
| Jun 21, 4:04 PM MDT | HAIL 1.75 | 5 Ene Matheson, CO | |
| Jun 21, 4:07 PM MDT | HAIL 0.7 | 8 Ene Matheson, CO | ACTUALLY 0.5 INCH BUT NO OPTION. |
| Jun 21, 4:30 PM MDT | HAIL 2 | 10 S Limon, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:42 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667
WUUS55 KBOU 212151
SVRBOU
COC039-073-212230-
/O.NEW.KBOU.SV.W.0101.190621T2151Z-190621T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
351 PM MDT Fri Jun 21 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Elbert County in east central Colorado...
North central Lincoln County in east central Colorado...
* Until 430 PM MDT.
* At 351 PM MDT, a severe thunderstorm was located 4 miles northwest
of Matheson, or 17 miles west of Limon, moving east at 40 mph. A
tornado warning will continue until 400 PM for Simla to Matheson.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Limon, Hugo, Genoa and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3907 10406 3913 10405 3913 10406 3934 10406
3943 10343 3902 10345 3902 10405
TIME...MOT...LOC 2151Z 266DEG 35KT 3922 10401
HAIL...1.75IN
WIND...60MPH
$$
SCHLATTER1 follow-up statement
781
WWUS55 KBOU 212210
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
410 PM MDT Fri Jun 21 2019
COC039-073-212230-
/O.CON.KBOU.SV.W.0101.000000T0000Z-190621T2230Z/
Elbert CO-Lincoln CO-
410 PM MDT Fri Jun 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...
At 410 PM MDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Limon to 6 miles south of
Matheson, or along a line extending from 35 miles west of Flagler to
50 miles east of Colorado Springs, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
Locations impacted include...
Hugo and Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3907 10406 3913 10405 3913 10406 3922 10400
3927 10380 3919 10344 3902 10345 3902 10405
TIME...MOT...LOC 2210Z 282DEG 31KT 3921 10372 3908 10393
HAIL...1.75IN
WIND...60MPH
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 PM MDT, 21 minutes earlier.
Area forecast discussion, Jun 21, 3:30 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 330 PM MDT Fri Jun 21 2019 .SHORT TERM...(This evening through Saturday) Issued at 300 PM MDT Fri Jun 21 2019 An unseasonable, deepening and occluding upper low over northern Montana is extending a trough into the Great Basin. Numerous showers and thunderstorms are occurring in the warm conveyor belt across Northwestern Colorado ahead of the 100 kt jet. Looking at visible satellite, the more stable air over northern Colorado has trapped waves in it, while below I-70 shows the more bubbling cumulus field denoting the instability. Only really expecting severe storm activity in this area, and perhaps slightly further north into Arapahoe County due to the east-northeast storm movement. HRRR has consistently been showing a swath of updraft helicity starting in Elbert County east into central Lincoln County. This would match up well with the best dewpoints. Expect the current storm activity over Douglas County to continue pushing east-northeast through the rest of the afternoon. Elsewhere across the plains, showers and weaker thunderstorms will continue through the afternoon and into the evening. A stronger push from the north will increase the coverage of rain showers and lower clouds as well through tonight. Then coverage is expected to decrease from the east into the early morning as flow aloft increases out of the south and upslope decreases. Over the mountains, snow continues to fall and accumulate over elevations of 9000 feet or so. Snow will likely be seen falling to elevations as low as 7500 feet, but there shouldn't be much accumulation if any. The band of snow showers will be sinking south to lower snow amounts falling over zone 31, so having the advisory end by morning seems good, with another 2 to 4 inches likely to fall this evening and overnight. The jet will continue the SW to NE oriented band of snow further south on Saturday over the Front Range mountains. Another 1 to 4 inches are expected to fall during the day tomorrow. The upper trough will move into eastern Utah, with high surface pressure over the Great Plains keeping some stability over the plains. However, with enough moisture still in the area and the jet nearby, will continue to see a showers and cooler day tomorrow across the plains. .LONG TERM...(Saturday night through Friday) Issued at 300 PM MDT Fri Jun 21 2019 The broad summary for the extended forecast is a transition from a cold springlike storm system containing widespread showery precip over to a more seasonal pattern as a warm and dry stable ridge of high pressure begins to build into the region Monday into late next week. Starting with Saturday night, the coldest piece of the multi-day storm system begins to the enter the northern and central portion of the state as the base of the elongated and positively tilted trough bottoms and begins to pull eastward. This is the time frame when the last impulse of mountain snowfall arrives as a 70-80kt jet rounds the bottom of the trough over the OK panhandle placing the CWA under the left exit region of this feature. Across the lower elevations, a moist adiabatic sounding develops and remains in place into early Sunday with easterly flow up to 700mb. The ending of the Winter Weather Advisory for the higher mountains looks on track for 12z Sunday. Early Sunday, temperature guidance runs have come in a bit colder and are nudging into record low territory for Sunday morning. The record low for June 23rd in Denver is 43 degF, so keeping current grid temps in the lower to mid 40s is still on track despite the likelihood of early morning cloud cover and scattered showers. Later in the day, models are fairly synced with the timing of the exit of the trough around midday as QG fields bring a sharp gradient of subsidence over the state by late afternoon Sunday. The NAM is quickest to bring this subsidence in. Forecast soundings and cross sections still indicate a moist adiabatic profile up to 300mb thru 18Z as cold northerly flow is in place behind the exiting trough. This will likely keep orographic rain and snow showers going trough Sunday afternoon across the mountains with snowfall over the highest ranges especially on northwest and north aspects. Across the plains Sunday afternoon, will expect a mostly cloudy scene especially in the morning with enough surface heating to provide mixed layer capes in the 200-800 J/kg range. So, will likely see the unsettled weather continue into Sunday evening with scattered showers and fast moving weak thunderstorms in northwest flow aloft. As we head into late Sunday night and early Monday, NAM surface fields indicate light westerly surface flow, so not expecting widespread overnight post-storm fog at this time for Monday morning but can't rule out some patchy dense fog in low lying areas. At this time, forecast soundings and cross sections begin to declare an end to the wintery and cold springlike episode as the atmos drys out and brisk northwest flow develops. By midday Monday, the beginning of a prolonged warmer and dryer period ensues. Hints of a weak ridge axis over AZ and UT begins to develop across the Great Basin as the cold, precip producing trough moves out onto the Great Lakes and Ohio Valley region. By early Tuesday, the stable ridge becomes more amplified but with good daytime heating, isolated showers and weak storms should develop over the higher terrain and push out onto the plains. Across the plains, soundings are mostly dry and V shaped, so isolated gusty weak storms will be the rule in the afternoon and early evening. For Wednesday, the ridge axis becomes aligned over the central US. At this point, medium range models indicate subtropical moisture drawing northward into the southern and central Rockies and central US plains in typical summerlike fashion under the dominant ridge centered over TX and Gulf south. This pattern persists into Friday while supplying enough moisture each afternoon for isolated showers and storms to fire off the higher terrain and push out onto the plains. With the dominant ridge holding firm over the southern portion of the US and warm/dry stable flow aloft persisting off the eastern Pacific, Thursday looks to provide the first 90 degF day of the season. No significant pattern change for Friday with temps holding above seasonal average with isolated afternoon storms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 300 PM MDT Fri Jun 21 2019 Airmass should remain more unstable to the south of the main terminals , with APA having the best chance of being affected by it. Heavy rain, hail, and strong winds to 50 knots will be possible with the stronger thunderstorms. Northeasterly winds will be continuing through the afternoon and evening, weakening by sundown. Low clouds and rain showers are expected to move in after 00Z and as a strong storm system affects the region and remain through the night. May see some patchy fog around sunrise, with slightly improving conditions late Saturday morning. More thunder is expected Saturday afternoon, favoring the foothills and Palmer Divide, with weaker strengths compared to today with cooler temperatures. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 PM this evening to 6 AM MDT Sunday for COZ034. Winter Weather Advisory until 6 AM MDT Sunday for COZ033. Winter Weather Advisory until 6 AM MDT Saturday for COZ031. && SHORT TERM...Kriederman LONG TERM...Fredin AVIATION...Kriederman
Hazardous weather outlook, Jun 21, 11:11 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Fri Jun 21 2019 COZ030>051-221715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Fri Jun 21 2019 ...SEVERE WEATHER POSSIBLE OVER THE PALMER DIVIDE... ...WINTER WEATHER ADVISORY IN THE MOUNTAINS THROUGH SUNDAY MORNING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to form around noon along the southern Front Range urban corridor and Palmer Divide and then spread eastward through the afternoon. A few storms should become severe with golf ball sized hail, damaging winds, and heavy rain. The severe storms will also be capable of producing tornadoes. The best chance of seeing these stronger storms will be south of I-70. The severe threat is expected to end by early evening as widespread rain forms. In the mountains, snow levels will be between 7500 to 8500 feet, with accumulating snow mainly found above 9,000 to 10,000 feet through tonight. A Winter Weather Advisory is in effect through Sunday evening. Areas above timberline may see 4 to 8 inches of snow overnight. Accumulations up to 4 inches will be possible down to 8000 feet by Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Cool and wet conditions are expected to prevail through the weekend as an upper level storm system moves over the state. Rain showers and thunderstorms are expected across the plains Saturday and Saturday night. In the mountains, rain or snow are expected to continue with the snow level around 9,000 feet. The Winter Weather Advisory will remain in effect until Sunday morning. Additional snow accumulations Saturday night could be 2 to 4 inches. Unsettled weather will continue into Sunday, but shower activity will begin decreasing through the day as the storm system begins moving out of the state. Drier and warmer conditions are expected to spread across Colorado from Monday through Thursday as a strong upper level ridge builds over the southern Great Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 12 PM MDT.
In the hours before
Special weather statement, Jun 21, 2:09 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Denver CO
209 PM MDT Fri Jun 21 2019
COZ036-040-041-045-212045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
209 PM MDT Fri Jun 21 2019
...SPECIAL WEATHER STATEMENT...
At 209 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from Aurora to 4 miles west of The Pinery, or
along a line extending from 17 miles southeast of Denver to 41 miles
north of Colorado Springs. Movement was east at 25 mph.
Frequent lighting, winds gusts around 35 mph, and pea size hail are
likely with these storms. Accumulating hail is possible. Please be
aware of hail covering the roadways.
Locations impacted include...
Southern Aurora, southeastern Centennial, Highlands Ranch, Castle
Rock, Parker, Lone Tree, Roxborough Park, Bennett, Elizabeth, The
Pinery, Louviers, Arapahoe Park, Franktown, Ponderosa Park, Castle
Pines and Sedalia.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3928 10507 3951 10507 3974 10439 3956 10445
3956 10447 3953 10446 3932 10454
TIME...MOT...LOC 2009Z 252DEG 20KT 3962 10469 3944 10481
SCHLATTERSpecial weather statement, Jun 21, 2:46 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Denver CO
246 PM MDT Fri Jun 21 2019
COZ041-212130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
246 PM MDT Fri Jun 21 2019
...SPECIAL WEATHER STATEMENT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Franktown, or 32 miles north of Colorado Springs,
moving east at 20 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.
Locations impacted include...
Eastern Castle Rock, Elbert, Elizabeth, Kiowa, Franktown and
Ponderosa Park.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.
LAT...LON 3918 10483 3941 10484 3950 10439 3933 10433
3932 10434 3931 10434 3931 10433 3922 10429
TIME...MOT...LOC 2046Z 251DEG 20KT 3930 10475
SCHLATTERLocal storm report, Jun 21, 3:23 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST 6 W ELBERT 39.22N 104.64W
06/21/2019 M61 MPH ELBERT CO ASOS
MONUMENT HILL ASOS.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:13 PM MDT | Special Weather Statement | BOU | Weld | 32 min |
| Jun 20, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 24 min |
| Jun 20, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 20, 6:50 PM MDT | Special Weather Statement | BOU | Logan | 40 min |
| Jun 20, 7:29 PM MDT | Special Weather Statement | BOU | Logan | 46 min |
| Jun 20, 8:05 PM MDT | Special Weather Statement | BOU | Sedgwick | 25 min |
| Jun 21, 4:42 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 48 hr |
| Jun 21, 2:09 PM MDT | Special Weather Statement | BOU | Douglas | 36 min |
| Jun 21, 2:46 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 21, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 45 min |
| Jun 21, 3:07 PM MDT | Tornado Warning | BOU | Elbert | 23 min |
| Jun 21, 3:27 PM MDT | Tornado Warning | BOU | Elbert | 33 min |
| Jun 21, 4:26 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 32 min |
| Jun 21, 4:59 PM MDT | Special Weather Statement | BOU | Lincoln | 31 min |
| Jun 21, 5:03 PM MDT | Special Weather Statement | BOU | Elbert | 42 min |
| Jun 21, 5:13 PM MDT | Special Weather Statement | BOU | Lincoln | 32 min |
| Jun 21, 5:41 PM MDT | Special Weather Statement | BOU | Lincoln | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.